Stone-Čech compactification

From Encyclopedia of Mathematics
Revision as of 17:07, 7 February 2011 by (talk) (Importing text file)
(diff) ← Older revision | Latest revision (diff) | Newer revision → (diff)
Jump to: navigation, search

The largest compactification of a completely-regular space . Constructed by E. Čech [1] and M.H. Stone [2].

Let be the set of all continuous functions . The mapping , where , is a homeomorphism onto its own image. Then, by definition, (where is the operation of closure). For any compactification there exists a continuous mapping that is the identity on , a fact expressed by the word "largest" .

The Stone–Čech compactification of a quasi-normal space coincides with its Wallman compactification.


[1] E. Čech, "On bicompact spaces" Ann. of Math. , 38 (1937) pp. 823–844
[2] M.H. Stone, "Applications of the theory of Boolean rings to general topology" Trans. Amer. Soc. , 41 (1937) pp. 375–481
[3] R. Engelking, "Outline of general topology" , North-Holland (1968) (Translated from Polish)
[4] P.S. Aleksandrov, "Some results in the theory of topological spaces, obtained within the last twenty-five years" Russian Math. Surveys , 15 : 2 (1960) pp. 23–83 Uspekhi Mat. Nauk , 15 : 2 (1960) pp. 25–95


Instead of Stone–Čech compactification one finds about equally frequently Čech–Stone compactification in the literature.


[a1] R. Engelking, "General topology" , Heldermann (1989)
[a2] L. Gillman, M. Jerison, "Rings of continuous functions" , Springer (1976)
[a3] J.R. Porter, R.G. Woods, "Extensions and absolutes of Hausdorff spaces" , Springer (1988)
[a4] R.C. Walker, "The Stone–Čech compactification" , Springer (1974)
How to Cite This Entry:
Stone-Čech compactification. Encyclopedia of Mathematics. URL:
This article was adapted from an original article by I.G. Koshevnikova (originator), which appeared in Encyclopedia of Mathematics - ISBN 1402006098. See original article